Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 261, NWS Wichita, KS

September 14, 2005Harper County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 14, 2005, 7:06 AM CDT for Harper County, Kansas. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 14, 2005, 7:06 AM CDT (12:06 UTC)
Expired
Sep 14, 2005, 8:00 AM CDT
In force
54 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Harper County, KS

The radar

The Vance AFB radar (KVNX), 57 km from the middle of the area, began a volume at 12:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 14, 7:27 AM CDTHAIL 1Attica, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 0.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2005-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2005-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 141205
SVRICT
KSC077-141300-
/O.NEW.KICT.SV.W.0261.050914T1206Z-050914T1300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
706 AM CDT WED SEP 14 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARPER COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 800 AM CDT.

* AT 704 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES WEST OF ATTICA...OR ABOUT 9 MILES EAST
  OF MEDICINE LODGE...MOVING EAST AT 35 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ANTHONY...ATTICA...BLUFF CITY...DANVILLE...FREEPORT...HARPER...
  RUNNYMEDE...CRYSTAL SPRINGS

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

LAT...LON 3737 9835 3709 9834 3704 9781 3738 9781

$$

DARMOFAL
3 follow-up statements
000 
WWUS53 KICT 141220
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
720 AM CDT WED SEP 14 2005

KSC077-141300-
/O.CON.KICT.SV.W.0261.000000T0000Z-050914T1300Z/
HARPER KS-
720 AM CDT WED SEP 14 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR HARPER COUNTY UNTIL
800 AM CDT...

AT 717 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS TO AROUND 60 MPH.  THIS STORM WAS LOCATED
NEAR ATTICA...OR 16 MILES EAST OF MEDICINE LODGE...AND MOVING EAST AT
35 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR ANTHONY BY 740 AM CDT.

THE TOWNS OF CRYSTAL SPRINGS...DANVILLE AND FREEPORT ARE ALSO IN THE
PATH OF THIS SEVERE THUNDERSTORM.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3737 9835 3709 9834 3704 9781 3738 9781

$$

DARMOFAL
000 
WWUS53 KICT 141235
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
735 AM CDT WED SEP 14 2005

KSC077-141300-
/O.CON.KICT.SV.W.0261.000000T0000Z-050914T1300Z/
HARPER KS-
735 AM CDT WED SEP 14 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR HARPER COUNTY UNTIL
800 AM CDT...

AT 734 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS TO AROUND 60 MPH.  THIS STORM WAS LOCATED 6
MILES NORTHWEST OF ANTHONY...OR 27 MILES EAST OF MEDICINE LODGE...AND
MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR ANTHONY BY 745 AM CDT.

THE TOWNS OF CRYSTAL SPRINGS AND FREEPORT ARE ALSO IN THE PATH OF
THIS SEVERE THUNDERSTORM.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3737 9835 3709 9834 3704 9781 3738 9781

$$

DARMOFAL
000 
WWUS53 KICT 141257
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
756 AM CDT WED SEP 14 2005

KSC077-141306-
/O.EXP.KICT.SV.W.0261.000000T0000Z-050914T1300Z/
HARPER KS-
756 AM CDT WED SEP 14 2005

...THE SEVERE THUNDERSTORM WARNING FOR HARPER COUNTY WILL BE ALLOWED 
TO EXPIRE AT 8 AM...

AT 756 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED...AND NO
LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

HOWEVER, THE STORM NORTH OF FREEPORT AND THE OTHER STORM NORTH OF
WALDRON, WILL BOTH HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS TO
50 MPH AND UP TO DIME SIZE HAIL.

LAT...LON 3737 9835 3709 9834 3704 9781 3738 9781

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 3:30 AM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Sep 14, 3:30 AM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
330 AM CDT WED SEP 14 2005

.DISCUSSION...

MAIN FORECAST CONCERN WILL CONTINUE TO BE PRECIP LOCATION AND
CHANCES FOR THE FIRST FEW DAYS OF THE FORECAST.

TODAY-TONIGHT:
EVEN THOUGH THE SURFACE FRONT IS SOUTH OF THE FORECAST AREA, WILL
KEEP DECENT CHANCES FOR SHOWERS AND STORMS THROUGHOUT THE DAY FOR A
COUPLE REASONS. FIRST OF ALL THERE IS SOME LIGHT ACTIVITY CURRENTLY
MOVING INTO CENTRAL KS IN RELATION TO AN UPPER DISTURBANCE WHICH IS
EVIDENT VIA WATER VAPOR IMAGERY. IN ADDITION SOME ACCAS AND VERY
LIGHT SHOWERS HAVE DEVELOPED IN SW KS IN AN AREA OF ISENTROPIC LIFT
IN THE 310K LAYER ALONG WITH SOME THETA-E ADVECTION NEAR THE 700MB
LAYER. PLUS AS THE DAY GOES ON, 850MB FLOW SHOULD TURN SOUTHERLY AS
ANOTHER WAVE APPROACHES WHICH SHOULD SPARK OFF SOME MORE ACTIVITY.

THE MORE WIDESPREAD SHOWER AND STORM ACTIVITY SHOULD COME TONIGHT AS
A SHORT WAVE SLIDES ACROSS THE AREA. THERE EVEN APPEARS TO BE A
COUPLED JET STRUCTURE ACROSS THE EXTREME SOUTHERN PORTION OF
FORECAST AREA. THE THINKING HAS NOT CHANGED OVER THE LAST FEW SHIFTS
IN REGARDS TO THE HIGH PROBABILITY OF PRECIP SITUATED ALONG THE
KS/OK BORDER. STILL THINK THERE IS A CHANCE FOR SOME HEAVY RAINFALL
OVER SE KS WITH PLENTY OF MOISTURE STILL LINGERING AROUND.

WITH ENTIRE FORECAST AREA NORTH OF SURFACE FRONT ALONG WITH SOME
CLOUDS AROUND, LOOK FOR HIGHS TODAY TO BE IN THE 70S.

THU-FRI:
PRECIP CHANCES WILL DECREASE FROM WEST TO EAST THU AS THE UPPER WAVE
CONTINUES ITS JOURNEY EAST, AND BY THU EVENING ONLY THE EXTREME
PORTION OF SE KS WILL HAVE A SHOT TO SEE SOME PRECIP. BEHIND THIS
WAVE, FRI SHOULD BE DRY AS YET ANOTHER SYSTEM STARTS TO DIG OFF OF
THE WEST COAST. AS THIS WAVE APPROACHES, A FAIRLY IMPRESSIVE
ISENTROPIC LIFT SIGNATURE SETS UP FRI NIGHT ACROSS THE WESTERN
PORTION OF FORECAST AREA. THEREFORE LEFT PRECIP IN FOR FRI NIGHT
JUST AS PREVIOUS FORECAST HAD IT.

SAT-TUE:
SAT STILL LOOKS PRETTY WARM FOR THIS TIME OF YEAR, WITH MOST
LOCATIONS SEEING HIGHS IN THE 90S. WILL HAVE TO MONITOR FOR POSSIBLE
PRECIP FOR SAT AS WARM ADVECTION REMAINS OVER THE AREA. BUT FOR NOW
WILL LET DAY SHIFT TAKE ANOTHER LOOK AT IT. QUITE A BIT OF
DIFFERENCE NOW BETWEEN THE ECM AND GFS WITH SHORT WAVE SUN AND MON.
THEREFORE WILL MAKE VERY LITTLE CHANGES TO THESE PERIODS WITH THE
HOPE THE MED RANGE MODELS COME INTO BETTER AGREEMENT WITH LATER
SHIFTS.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    75  60  77  59 /  50  50  30  10
HUTCHINSON      74  59  78  59 /  40  40  20  10
NEWTON          74  59  77  58 /  40  40  30  10
ELDORADO        74  60  77  58 /  50  40  30  10
WINFIELD-KWLD   75  61  78  60 /  60  60  30  20
RUSSELL         75  55  79  55 /  30  30  20   5
GREAT BEND      74  57  79  57 /  30  30  20   5
SALINA          77  58  79  56 /  30  30  30   5
MCPHERSON       75  58  78  58 /  30  40  20  10
COFFEYVILLE     78  62  76  60 /  60  70  50  30
CHANUTE         78  61  74  57 /  50  70  50  20
IOLA            77  61  74  57 /  50  70  50  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 14, 5:33 AM CDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
533 AM CDT WED SEP 14 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-151200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
533 AM CDT WED SEP 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE FORECAST
AREA TODAY AND TONIGHT. EVEN THOUGH SEVERE STORMS ARE NOT EXPECTED
TODAY OR TONIGHT, SOUTHEAST KANSAS WILL HAVE POTENTIAL TO PICK UP
SOME ADDITIONAL HEAVY RAINFALL WHICH MAY CAUSE SOME LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE THURSDAY FOR SOUTH CENTRAL
AND SOUTHEAST KANSAS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

THERE WILL BE ADDITIONAL CHANCES FOR STORMS FRIDAY NIGHT, SUNDAY
NIGHT AND MONDAY. AT THIS TIME IT IS TOO EARLY TO SPECULATE ON THE
SEVERITY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

LAWSON

In the hours before

Special weather statement, Sep 14, 6:58 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
658 AM CDT WED SEP 14 2005

KSZ082-091-141215-
HARPER-KINGMAN-
658 AM CDT WED SEP 14 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER AND KINGMAN COUNTIES...

AT 655 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM NEAR MEDICINE LODGE...AND MOVING EAST AT 35 MPH.

QUARTER SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

PEOPLE IN NORTHWESTERN HARPER AND SOUTHWESTERN KINGMAN COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED
IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE
WEATHER THREATENS.

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 7:13 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk62 min
Sep 13, 7:40 PM CDTSevere Thunderstorm WarningICTLabette, Neosho65 min
Sep 13, 7:53 PM CDTSevere Thunderstorm WarningICTChautauqua, Montgomery, Wilson67 min
Sep 13, 7:59 PM CDTSevere Thunderstorm WarningICTLabette61 min
Sep 13, 8:09 PM CDTSevere Thunderstorm WarningICTChautauqua66 min
Sep 13, 8:41 PM CDTFlash Flood WarningICTChautauqua6 hr
Sep 13, 8:55 PM CDTSevere Thunderstorm WarningICTChautauqua, Montgomery59 min
Sep 13, 9:13 PM CDTSevere Thunderstorm WarningICTLabette55 min
Sep 13, 10:06 PM CDTSevere Thunderstorm WarningICTChautauqua, Montgomery24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.